Flash Flood, Culpeper
- When
- June 20, 9:30 AM EST to 3:00 PM EST
- Where
- Culpeper County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
More than a dozen roads were flooded.
Showers and thunderstorms with heavy rainfall moved through for a second straight day on the 20th. In Fairfax County, the following roads were closed by flooding: Browns Mill Road, Swinks Mill Road, Hunter Mill Road at the intersection of Lawyers Road, Braeburn Road and Guinea Road at Rutherford Park, Lorton Road at the intersection of Route 1, Campbell Drive at the intersection of Franconia…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Showers and thunderstorms with heavy rainfall moved through for a second straight day on the 20th. In Fairfax County, the following roads were closed by flooding: Browns Mill Road, Swinks Mill Road, Hunter Mill Road at the intersection of Lawyers Road, Braeburn Road and Guinea Road at Rutherford Park, Lorton Road at the intersection of Route 1, Campbell Drive at the intersection of Franconia Road, Old Courthouse Road, South Van Dorn Road under the Interstate 95 overpass, Cinderbed Road at the intersection of Newington Road, Route 1 at the intersection of Mt. Vernon Parkway, Burke Lake Road, and Walker Road at the intersection of Colvin Run Road. In Culpeper County, high water was reported in many low spots between Eggbornsville to the Orange County line. A small creek at a low water crossing on Route 628 overflowed onto the road. Other roads that were flooded by the heavy downpours included Route 685 (Chestnut Fork Road), Reva Road, Slate Mill road, Route 3 at Ellis Road, Route 614, Route 721 in the Rapidan area, Stevensburg Road, Coles Hall Road, Umberger Road, Berry Hill Road off Route 29, and Route 729 near Settletown Road. In addition, saturated soil allowed a tree to fall onto power lines on Alum Spring Church Road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 20, 3:01 AM EST, 6 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 AM EDT FRI JUN 20 2003 SHORT-TERM (TODAY-TONIGHT) FRI...LATEST RDR IMAGERY SHOWS RAIN MOVING IN AGAIN INTO ERN WV ATTM ASSOCIATED WITH STRONG LIFT AHEAD OF DEEPENING UPPER TROF. UPPER TROF FCST TO CLOSED OFF THIS AFTERNOON AND TAKE INTO A SLIGHT NEGATIVE TILT. CWA UNDER FVRBL UPPER LVL DIVERGENCE ASSOCIATED WITH 80+KT JET STREAK. ISSUED AN FFA FOR MOST OF THE AREA EXCEPT LOWER SRN MD AS ONE TO ONE AND HALF INCHES OF RAIN COULD RESULT IN SOME RUN OFF PROBLEMS GIVEN SATURATED SOILS ACROSS THE AREA. WENT WITH CAT POPS TODAY GIVEN ABUNDANT MOISTURE AND STRONG MID-LVL DYNAMICS AND UPPER DIFLUENT/DIVERGENT FLOW ALOFT. ALSO CUT DOWN IN TEMPS AS CWA NOW NORTH OF SFC FRONT AND TEMPS NOT GOING ANYWHERE WITH RAIN MOVING IN SHORTLY. TONIGHT...CLOSED UPPER LOW FCST TO MOVE OVR THE SRN HALF OF THE CWA TONIGHT AND EXIT THE AREA ON SAT. WILL KEEP LOW CHANCE POPS ASSOCIATED WITH COOLING ALOFT/STEEPENING MID-LVL LAPSE RATES. ROSA LONG TERM...(SAT THROUGH THURSDAY)... MODELS CONTINUE TO PROGGED UPPER LOW TO CLOSE OFF AND MOVE SLOWLY TO THE EAST THROUGH SUNDAY. AS SUCH...HAVE RAISED POPS AND LOWERS TEMPS A BIT SAT/SAT NIGHT BECAUSE OF THE SLOWER PROGRESSION OF THE SYSTEM. SO CLOUDY/SHOWERY AND RELATIVELY COOL ON SATURDAY THEN SUNDAY BEING THE TRANSITION DAY WITH THE BEGINNINGS OF A WARM AND DRIER PATTERN FOR THE FIRST HALF OF NEXT WEEK. THEN A SCHC OF SHRAS/TSTMS RETURN BY THURSDAY. ND .LWX... DC...FLASH FLOOD WATCH UNTIL 8PM FOR ZONE DCZ001. MD...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES MDZ002>007...MDZ009>011...MDZ013>014. VA...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>054. WV...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES WVZ048>055.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-201630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 540 AM EDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 PM TONIGHT FOR MOST OF THE AREA EXCEPT LOWER SOUTHERN MARYLAND. RAIN WILL CONTINUE TO SPREAD FROM WEST TO EAST THIS MORNING AND BECOME HEAVY AT TIMES ESPECIALLY AROUND MIDDAY. GIVEN SATURATED SOILS ACROSS THE REGION ONE TO ONE AND HALF INCHES OF RAIN COULD CAUSE SMALL STREAMS AND CREEKS TO OVERFLOW. FLOOD WATCH MEANS FLOODING IS POSSIBLE BUT NOT IMMINENT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. ROSA
The Sterling radar (KLWX), 68 km away, was scanning. The volume nearest the first event began at 14:28 UTC.
2 flash flood. Local standard time, as filed.
More than a dozen roads were flooded.
Eight roads were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370469, 5370470.